Halting one ulcerative colitis treatment after escalating to new drug may be feasible, study finds

Patients with ulcerative colitis treated with 5-aminosalicylates who require escalation to anti-tumor necrosis factor-alpha (anti-TNF) therapy may be able to safely discontinue the first drug.


Stopping 5-aminosalicylate (5-ASA) therapy in patients with ulcerative colitis who were starting anti-tumor necrosis factor-alpha (anti-TNF) therapy did not increase the risk of adverse clinical events, a study found.

Researchers used U.S. and Danish data to compare clinical outcomes in patients with ulcerative colitis who started anti-TNF therapy and then stopped or continued 5-ASA. There were 3,589 patients with ulcerative colitis, 2,890 from an American commercial health care database and 699 from three Danish national registries. Patients were included if they had been taking oral 5-ASA for at least 90 days and were classified as having stopped 5-ASA if this therapy was discontinued within 90 days of the anti-TNF therapy start date. The primary outcome was any adverse clinical event, defined as a composite of new corticosteroid use, ulcerative colitis-related hospitalization, or surgery. Results were published Nov. 12 by Gut.

Stopping 5-ASA after starting anti-TNF therapy was not associated with an increased risk of adverse clinical events in the U.S. cohort (adjusted hazard ratio [HR], 1.04; 95% CI, 0.90 to 1.21; P=0.57) or the Danish cohort (adjusted HR, 1.09; 95% CI, 0.80 to 1.49; P=0.60). Researchers stratified patients with ulcerative colitis by concomitant immunomodulator use at the time of starting anti-TNF therapy and found no increased risk of adverse clinical events following discontinuation of 5-ASA, regardless of whether patients were taking monotherapy or combination therapy. There was also no significant difference in the risk of corticosteroid use or hospitalization after 5-ASA was stopped in either cohort. Stopping 5-ASA did not impact risk of surgery in the Danish cohort or in U.S. patients taking combination therapy.

The authors noted that their study was retrospective and had limited information on disease severity, among other limitations, but concluded that patients with ulcerative colitis treated with 5-ASA who require escalation to anti-TNF may be able to safely discontinue 5-ASA medications, which can help decrease costs, side effects, and polypharmacy. “However,” they wrote, “clinical trials are needed to further establish this as a preferred medication de-escalation strategy in ulcerative colitis.”